Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 217, NWS Memphis, TN

June 15, 2017Calhoun County, Chickasaw County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 15, 2017, 1:56 PM CDT for Calhoun County, Chickasaw County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 1:56 PM CDT (18:56 UTC)
Expired
Jun 15, 2017, 2:45 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, MS, Chickasaw County, MS

The radar

The Columbus AFB radar (KGWX), 61 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2561 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

183 
WUUS54 KMEG 151856
SVRMEG
MSC013-017-151945-
/O.NEW.KMEG.SV.W.0217.170615T1856Z-170615T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
156 PM CDT THU JUN 15 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Chickasaw County in northeastern Mississippi...
  East central Calhoun County in northeastern Mississippi...

* Until 245 PM CDT

* At 154 PM CDT, a severe thunderstorm was located over Houlka, or 9
  miles north of Houston, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Houston, Vardaman, Pyland, Trebloc, Houlka, New Houlka, Woodland,
  Sparta, Thorn, Van Vleet, Parkersburg, Egypt, Reid, Mc Condy,
  Thelma, Tabbville, Anchor, Atlanta and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3374 8919 3407 8920 3407 8892 3390 8872
      3381 8872 3381 8893 3375 8893 3375 8903
      3374 8904
TIME...MOT...LOC 1854Z 307DEG 32KT 3402 8905 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON
1 follow-up statement
824 
WWUS54 KMEG 151924
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
224 PM CDT THU JUN 15 2017

MSC013-017-151945-
/O.CON.KMEG.SV.W.0217.000000T0000Z-170615T1945Z/
Chickasaw MS-Calhoun MS-
224 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CHICKASAW AND EAST CENTRAL CALHOUN COUNTIES...

At 223 PM CDT, a severe thunderstorm was located near Houston, 
moving southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Houston, Vardaman, Pyland, Trebloc, Woodland, Sparta, Thorn,
Parkersburg, Egypt, Mc Condy, Tabbville, Anchor, Atlanta, Buena Vista
and Thelma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3399 8920 3398 8881 3390 8872 3381 8872
      3381 8893 3375 8893 3375 8903 3374 8904
      3374 8919
TIME...MOT...LOC 1923Z 311DEG 28KT 3388 8889 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:29 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 15, 12:29 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1229 PM CDT Thu Jun 15 2017

.UPDATE...
Updated to include the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1038 AM CDT Thu Jun 15 2017/

DISCUSSION...KNQA WSR-88D radar trends indicate a broken line of
showers and thunderstorms generally along the I-40 corridor late
this morning. Surface based CAPE values are averaging at or above
2000 J/kg with LI's between -6 to -8, and 0-6 km bulk shear
values less than 20 kts. Latest short term model guidance still
suggests a potential for isolated/scattered showers and
thunderstorms mainly along/south of I-40 for the remainder of the
day. Pulse type thunderstorms will be the dominant convective mode
as overall shear remains weak. Damaging winds will be the
predominant threat for any thunderstorms that reach severe limits.
Will make some adjustments to rain chances, especially north of
I-40 and adjust any other elements as needed to account for short
term trends.

CJC

PREV DISCUSSION... /issued 306 AM CDT Thu Jun 15 2017/

Skies are mostly clear across the forecast area early this
morning with temperatures in the 70s. A large area of
thunderstorms is currently moving slowly south across central
Missouri. This area of thunderstorms will continue to move toward
the forecast area and reach far northern sections later this
morning. The thunderstorms should weaken some as they arrive into
the forecast area but then redevelop later in the day as daytime
heating helps to destabilize the atmosphere. Some of these
thunderstorms could become severe with damaging winds being the
main threat. Temperatures will be a little cooler today with more
clouds and rain in the area as highs will be in the upper 80s to
lower 90s.

What thunderstorms develop later today should be moving out of the
forecast area by this evening leaving with a few isolated
thunderstorms possible tonight. Temperatures will remain quite
warm with lows Friday morning in the low to mid 70s. Friday
morning could see a repeat of today as another thunderstorm
complex may develop overnight over northern Missouri and track
south. Strong to severe thunderstorms could develop again on
Friday with damaging winds as the main threat. Temperatures will
remain close to seasonal levels with highs in the upper 80s to
lower 90s. Friday night may see a few scattered evening
thunderstorms otherwise it should be dry with continue warm
temperatures.

The weather for much of the weekend should remain pretty typical
for this time of year with some scattered thunderstorms mainly
during the afternoon and early evening hours. A cold front will
approach the forecast area from the north by Sunday night and move
into the region by Monday morning. This will mean a better chance
of thunderstorms Sunday night over the northern half of the
forecast area. The cold front will move through the forecast area
on Monday with more thunderstorms expected.

The cold front will be south of the region by Monday night with
high pressure building into the forecast area. This will result in
a period of dry weather for Monday night through Wednesday.

ARS

&&

.AVIATION...
/18z TAFs/

Thunderstorms continue to develop along and to the south of an
outflow boundary. This boundary will move across north MS this
afternoon but should clear the area by mid/late afternoon. There
may be a bit of isolated convection later this afternoon, mainly
over portions of west TN and northeast MS, but coverage will be
limited. Otherwise, expect generally west to southwest winds this
afternoon at less than 10 kts, becoming light from the south after
sunset. Patchy fog will be possible overnight, favoring areas that
received rainfall this morning.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 15, 3:31 AM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
331 AM CDT Thu Jun 15 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
331 AM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms today mainly south
of a line from Jonesboro, Arkansas to Camden, Tennessee. The main
threat from these thunderstorms will be damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal risk of severe thunderstorms on Friday west of
a line from Caruthersville, Missouri to Brownsville, Tennessee to
Charleston, Mississippi. The main threat from these thunderstorms
will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Friday.

In the hours before

Special weather statement, Jun 15, 11:45 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1145 AM CDT THU JUN 15 2017

TNZ092-151715-
Hardin TN-
1145 AM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...

Hardin County in western Tennessee...

At 1145 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Savannah, moving
east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Hardin County should monitor this storm closely.

LAT...LON 3501 8820 3499 8820 3500 8838 3527 8837
      3530 8802 3529 8798 3501 8799
TIME...MOT...LOC 1645Z 267DEG 25KT 3519 8814

JOHNSON
Special weather statement, Jun 15, 11:48 AM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
1148 AM CDT THU JUN 15 2017

MSZ005-006-151730-
Tishomingo MS-Alcorn MS-
1148 AM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CDT
FOR...

Northern Tishomingo County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...

At 1148 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Corinth, moving
east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Tishomingo and Alcorn Counties should monitor this
storm closely.

LAT...LON 3475 8812 3476 8875 3482 8875 3499 8865
      3500 8843 3499 8820 3492 8816 3489 8810
TIME...MOT...LOC 1648Z 275DEG 20KT 3493 8849

JOHNSON
Special weather statement, Jun 15, 12:33 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1233 PM CDT THU JUN 15 2017

MSZ012-151800-
Panola MS-
1233 PM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Southeastern Panola County in northwestern Mississippi...

At 1233 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Batesville, moving
east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Panola County should monitor this storm
closely.

LAT...LON 3423 9005 3435 9003 3434 8973 3416 8978
      3416 8980
TIME...MOT...LOC 1733Z 285DEG 20KT 3426 8996

JOHNSON
Local storm report, Jun 15, 1:25 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
125 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     BURNSVILLE              34.84N 88.32W
06/15/2017                   TISHOMINGO         MS   PUBLIC

            LARGE TREE DOWN ON A TRUCK. TIME IS RADAR EST.

&&

CSC
Special weather statement, Jun 15, 1:26 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
126 PM CDT THU JUN 15 2017

MSZ024-151915-
Monroe MS-
126 PM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT
FOR...

Northern Monroe County in northeastern Mississippi...

At 126 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near New Wren, or 7 miles northwest of Amory, moving
southeast at 35 mph.

People in northern Monroe County should monitor this storm closely.

LAT...LON 3394 8872 3406 8872 3409 8854 3409 8837
      3401 8821 3394 8822 3379 8870
TIME...MOT...LOC 1826Z 312DEG 29KT 3404 8860

JOHNSON
Local storm report, Jun 15, 1:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
131 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     BURNSVILLE              34.84N 88.32W
06/15/2017                   TISHOMINGO         MS   PUBLIC

            LARGE TREE DOWN ON A TRUCK. TIME IS RADAR EST.

&&

CSC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:33 AM CDTSpecial Weather StatementMEGDeSoto27 min
Jun 15, 11:06 AM CDTSpecial Weather StatementMEGMarshall24 min
Jun 15, 11:48 AM CDTSpecial Weather StatementMEGAlcorn42 min
Jun 15, 12:33 PM CDTSpecial Weather StatementMEGPanola27 min
Jun 15, 1:22 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee53 min
Jun 15, 1:26 PM CDTSpecial Weather StatementMEGMonroe49 min
Jun 15, 1:30 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee35 min
Jun 15, 3:05 PM CDTSpecial Weather StatementMEGMonroe10 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.